Iowa, 2016Damaging Winds in Iowa, May 30, 2016
May 30, 2016 · NWS ARX · 2 events in 1 county or zone
Scattered thunderstorms developed across portions of northeast Iowa during the evening of May 30th. These storms developed ahead of an approaching warm front and some of them produced severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across portions of northeast Iowa during the evening of May 30th. These storms developed ahead of an approaching warm front and some of them produced severe wind gusts. Wind gusts to 58 and 59 mph were measured by the automated weather observing equipment at the Oelwein (Fayette County) airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 30, 5:26 PM CST, 1 hour 29 minutes earlier.
Area forecast discussion, May 30, 5:26 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
626 PM CDT MON MAY 30 2016
.SHORT TERM...(This evening through Tuesday)
Issued at 340 PM CDT Mon May 30 2016
Primary concerns through Tuesday include timing, coverage, and
strength of thunderstorms as a slow moving Pacific trough moves
across the Northern Plains and into the Upper MS River Valley.
30.20Z analysis shows the mid-upper level low across north-central
MT with a broad surface trough from northeast ND into western NE.
The warm front is well defined by developing cumulus this
afternoon and stretches across southwest MN into central IA. This
front will lift northward this evening and overnight, bringing a
chance for showers and storms for most of the forecast area.
Increasing moisture transport behind the front will allow elevated
instability to increase up to 1000 J/kg, but with weak overall
shear, not expecting any severe convection overnight.
Attention then turns to Tuesday as the low and surface cold front
march slowly eastward across MN. Trends in the 30.12Z models show
a much slower frontal progression, such that it doesn't reach the
far western forecast area until near 00Z Wednesday. With the front
serving as the primary focus for additional thunderstorm
development, there could be a several hour break in convective
activity Tuesday morning into the early afternoon, especially
east of the MS River. By Tuesday afternoon however, MLCAPE
increases to between 1000 and 2000 J/kg. Deep layer shear is
rather weak, but there is upwards of 30 kts below 3 km. Because of
this, primary convective mode should be multi-cellular with some
strong to severe storms possible. Primary threats with the
strongest storms will be damaging wind, large hail, and heavy
downpours. For now, forecast area is highlighted by a marginal
risk, but wouldn't be surprised if a small area is eventually
upgraded to a slight risk if higher instability/shear values can
be realized.
Will also want to watch for areas of heavy rain given PWATS
increasing to near 1.5 inches and upper level flow parallel to the
surface front. Not expecting flooding at this time with much of
the area still below normal precipitation for the month of May,
but heavy rain may result in rises on area rivers and some issues
in urban areas. All said, slowed the eastward progression of
higher POPs Tuesday afternoon and evening, exiting the easternmost
forecast area by 12Z Wednesday.
.LONG TERM...(Tuesday night through Monday)
Issued at 340 PM CDT Mon May 30 2016
Wednesday will be mostly dry, but could see some lingering showers
and isolated thunderstorms in post frontal air mass. It will be a
cooler and breezy day with highs in the 70s and westerly wind gusts
up to 25 mph. Thursday will be cool and dry with surface high
pressure dominating the regional weather pattern.
Synoptic pattern still on track for a major shift Friday into
early next week with an amplifying ridge across the intermountain
west, putting the eastern half of the CONUS in a broad trough
with northwest flow aloft across the forecast area. This increases
the chance for showers and thunderstorms with short-waves dropping
south from Canada. The strongest of these is forecast to move
through the area Friday night into Saturday, but chance POPs still
seem reasonable at this time. Higher confidence in temperatures
with daily highs generally in the 70s and lows in the 50s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 626 PM CDT Mon May 30 2016
Scattered showers and thunderstorms will move across the TAF sites
tonight with more widespread showers and storms on Tuesday. Some
periods if MVFR to IFR conditions are possible in the steadier
rain. Otherwise, VFR conditions are expected.
&&
.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...ROGERS
LONG TERM...ROGERS
AVIATION...WETENKAMP
Hazardous weather outlook, May 30, 6:07 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
707 PM CDT MON MAY 30 2016
MNZ079-086>088-095-096-WIZ017-029-032>034-041>044-053>055-061-
311115-
WABASHA-DODGE-OLMSTED-WINONA-FILLMORE-HOUSTON-TAYLOR-CLARK-
BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
CRAWFORD-RICHLAND-GRANT-
707 PM CDT MON MAY 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO PORTIONS OF
SOUTHEAST MINNESOTA AND NORTHEAST IOWA THIS EVENING THEN SPREAD
NORTHEAST ACROSS THE MISSISSIPPI RIVER AFTER MIDNIGHT. THE MAIN
THREAT FROM THESE STORMS WILL BE LIGHTNING...SMALL HAIL...AND
SOME BRIEF HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE EXPECTED TUESDAY INTO TUESDAY NIGHT. A FEW OF
THESE STORMS MAY BECOME STRONG TO SEVERE IN THE AFTERNOON AND
EVENING. THE MAIN SEVERE WEATHER THREATS WILL BE HAIL UP TO THE
SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. LOCALIZED HEAVY
RAINFALL COULD BE SEEN AS WELL WHICH MAY PRODUCE SOME PONDING OF
WATER.
THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS FROM FRIDAY
AFTERNOON INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008>011-018-019-029-030-MNZ094-311115-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-MOWER-
707 PM CDT MON MAY 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA...NORTHEAST IOWA AND SOUTHEAST MINNESOTA.
.DAY ONE...TONIGHT
SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE...MAINLY THIS
EVENING. HAIL UP TO NICKEL SIZE AND WIND GUSTS TO 40 MPH WILL BE
THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE EXPECTED TUESDAY INTO TUESDAY NIGHT. A FEW OF
THESE STORMS MAY BECOME STRONG TO SEVERE IN THE AFTERNOON AND
EVENING. THE MAIN SEVERE WEATHER THREATS WILL BE HAIL UP TO THE
SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. LOCALIZED HEAVY
RAINFALL COULD BE SEEN AS WELL WHICH MAY PRODUCE SOME PONDING OF
WATER.
THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS FROM FRIDAY
AFTERNOON INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WETENKAMP
In the hours before
Special weather statement, May 30, 6:00 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
700 PM CDT MON MAY 30 2016
IAZ018-310030-
FLOYD-
700 PM CDT MON MAY 30 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN FLOYD COUNTY...
AT 700 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ROCKFORD...OR 12
MILES SOUTHEAST OF MASON CITY...MOVING NORTH AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR...
RUDD AND NORA SPRINGS AROUND 715 PM CDT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4321 9302 4321 9275 4295 9289 4297 9303
TIME...MOT...LOC 0000Z 195DEG 21KT 4305 9299
WETENKAMP
Special weather statement, May 30, 6:38 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
738 PM CDT MON MAY 30 2016
IAZ008-018-310115-
FLOYD-MITCHELL-
738 PM CDT MON MAY 30 2016
...A STRONG THUNDERSTORM WILL AFFECT MITCHELL AND NORTHWESTERN FLOYD
COUNTIES...
AT 737 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RUDD...OR NEAR
OSAGE...MOVING NORTHEAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR...
OSAGE AROUND 800 PM CDT.
STACYVILLE AROUND 815 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MITCHELL...ORCHARD...
IDLEWILDE STATE PARK...BROWNVILLE AND ROCK CREEK.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4346 9284 4333 9255 4330 9256 4309 9280
4318 9301
TIME...MOT...LOC 0037Z 212DEG 15KT 4320 9286
WETENKAMPSpecial weather statement, May 30, 6:42 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
742 PM CDT MON MAY 30 2016
IAZ029-310115-
FAYETTE-
742 PM CDT MON MAY 30 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAYETTE COUNTY...
AT 742 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER FAIRBANK...OR
NEAR OELWEIN...MOVING NORTHEAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
OELWEIN...MAYNARD...WESTGATE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4264 9208 4284 9208 4291 9204 4276 9173
4264 9188
TIME...MOT...LOC 0042Z 209DEG 14KT 4266 9205
WETENKAMPThunderstorm Wind, Fayette
- When
- May 30, 6:55 PM CST
- Where
- Fayette County, 0.69 mi N of Oelwein Muni Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.690, -91.980
A wind gust of 58 mph was measured by the automated weather observing equipment at the Oelwein airport.
Thunderstorm Wind, Fayette
- When
- May 30, 7:05 PM CST
- Where
- Fayette County, 0.69 mi N of Oelwein Muni Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.690, -91.980
A wind gust of 59 mph was measured by the automated weather observing equipment at the Oelwein airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, May 30, 20161 death · 2 events
- Hail in Texas, May 30, 2016$300,000 · 2.75 in hail · 3 events
- Hail and Damaging Wind in Iowa, May 30, 2016$51,000 · 1.25 in hail · 8 events
- Flash Flood and Damaging Winds in Mississippi, May 30 to 31, 2016$54,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in New York, May 30, 2016$50,000 · 50 kt wind · 4 events
- Tornado in Texas, May 30, 2016$50,000 · EF0 · 1 event
- Damaging Wind in Georgia, May 30, 2016$50,000 · 65 kt wind · 1 event
- Tornado and Damaging Wind in Colorado, May 30, 2016EF1 · 2 events
- Hail and Damaging Winds in Nebraska, May 30, 2016$3,000 · 1.5 in hail · 19 events
- Flash Flooding and Hail in Texas, May 30, 2016$500 · 2 in hail · 16 events
- Hail and Damaging Winds in South Dakota, May 30, 20162 in hail · 11 events
- Hail and Damaging Wind in Iowa, May 30, 201657 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630071, 630072.